Wyoming, 2023Flash Flood in Wyoming, June 6, 2023
June 6, 2023 · NWS CYS · 1 event in 1 county or zone
Stationary thunderstorms developed southwest of Chugwater along Chugwater Creek leading to high flows and flash flooding during the afternoon of the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Stationary thunderstorms developed southwest of Chugwater along Chugwater Creek leading to high flows and flash flooding during the afternoon of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 2:40 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 6, 2:40 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
340 PM MDT Tue Jun 6 2023
.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM MDT Tue Jun 6 2023
Latest satellite and radar shows numerous showers and thunderstorms
developing initially over the high terrain of the Sierra Madre,
Snowy, and Laramie Ranges. Diurnal convection will continue, but
limited 0-6 km shear around 10 kt will keep storms pulsey and single
cellular. However, slow storm motions will pose a risk for potential
flooding near the Mullen Burn Scar. While not as moist as the past
few days with PWATs, forecast soundings still show fairly good
moisture through the column today. Farther east, a boundary has been
evident in radar imagery between Cheyenne and Laramie as a sudo-
dryline along the South Laramie Range. Enhanced surface vorticity
has been noted with surface southwesterlies to the east and
westerlies farther west. So far, a few failed attempts at deeper
convection have been made, but hi-res guidance continues to support
further storm development in the area later this afternoon. One
concern will be the potential for landspouts along this boundary
with any updrafts that could stretch this vorticity in to the
vertical. Latest SPC mesoanalysis has also highlighted this area
with the non-supercell tornado parameter. Otherwise, heavy rain,
small hail, and lightning will be the main concerns through this
evening.
The ongoing blocking pattern continues Wednesday with favorable
upper level divergence from the upper level low over the southwest
CONUS, especially across Carbon Co in south-central WY. Steep mid-
level lapse rates will support storm development once again with
widespread MLCAPE reaching 500 J/kg. Greater instability will be
present where low-level moisture can sneak in. Weak flow aloft will
once again keep shear limited and result in slow moving single cell
convection, especially with initial development over the higher
terrain early in the afternoon before the shortwave moves through.
Looks to be another day where the Mullen Burn Scar will need to be
monitored for potential flooding with hi-res guidance depicting
numerous showers and storms across Carbon and Albany Co through the
early evening. Farther east, storm coverage will be limited with a
few isolated storms possible along the I-80 corridor east of
Cheyenne. Afternoon temperatures Wednesday will be fairly similar to
today with highs in the 70s to low 80s.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM MDT Tue Jun 6 2023
The long term forecast remains largely on track with unsettled
weather continuing through the weekend and into early next week.
The synoptic weather pattern will remain more or less fixed through
most of this forecast period. The stubborn ridge to our northeast
will meander around the northern plains to southern Canadian prairie
over the next week, forming an omega block along with the persistent
closed lows over the California coast and the northeast CONUS. In
between, our area will be largely under nearly vertically stacked
southeasterly flow on the fringe of the persistent ridge. Picking up
on Thursday, the moisture plume will shift eastward as the slow
moving California cutoff low drifts out way. A subtle shortwave
lifting northward as it rotates around the upper level trough is
likely on Thursday, which may enhance the southeasterly flow aloft
mainly over our western counties. Increasing mid-level moisture over
the high plains should allow for a bit more precipitation coverage
to the east even as significant drying likely reduces coverage over
Carbon county. Thus, have PoPs coming up slightly mainly centered
around the Laramie range and its vicinity. Trimmed back from the NBM
slightly, which appeared a little aggressive. The shortwave
mentioned above will lift the moisture plume a little further north
and east Friday, leading to PoPs expanding to a wider portion of the
area. Overall, the severe threat looks low for Thursday and Friday
with very weak shear in place. However, locally heavy rainfall,
small hail, and gusty winds will continue to be possible.
Heading into the weekend, the major forecast challenge will be how
far west the influence of the eastern cutoff low will extend. Models
have trended more towards a solution that brings a shortwave around
the far western fringe of a new cutoff low dropping into the Great
Lakes region this weekend. This could bring a backdoor front through
underneath the still persistent ridge to our north. The moisture
plume aloft is also likely to push back to the southwest. GEFS mean
PW at Scottsbluff peak at 00z Sunday near 1.0", which even higher
values off to the northeast including Chadron. Forecast soundings
have the skinny CAPE look of a heavy rainfall potential over the
high plains starting Saturday afternoon. Have fairly widespread high
PoPs Saturday, but again toned back from the NBM a tad to keep most
areas in the "likely" category just to uncertainty stemming from a 4-
day lead time. On Sunday, models have trended a bit cooler on the
backside of this shortwave. 700-mb temperatures per the GEFS mean
drop to +4C at Chadron, and a good number of models get close to
+2C. Most models have instability decreasing significantly on
Sunday, but we may see some fairly widespread stratiform rainfall
develop with moist upslope flow and some modest isentropic lift over
the area. The northeastern boundary of the moisture plume is likely
to be fairly sharp, which introduces some uncertainty mainly in the
northern panhandle. Looks like a cool and fairly wet day Sunday with
on and off showers likely especially closer to the mountains.
We then flip back to the influence of the western cutoff low into
early next week as it drifts back to the northeast per model
forecasts on Monday and Tuesday. Temperatures should warm somewhat
on Monday and moreso on Tuesday. While ensemble moisture values
decrease slightly from the weekend, they remain largely above normal
supporting additional rounds of afternoon convection across the
area. Ensembles have now come into much better agreement in breaking
down the omega block and returning westerly flow to the area by the
middle of next week. The moisture could be a little slower to
depart, but some form of a pattern change does now appear likely.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1114 AM MDT Tue Jun 6 2023
Wyoming Terminals...
VFR conditions across all terminals are expected to remain
throughout the TAF period. Isolated afternoon showers and
thunderstorms are likely across southeast Wyoming. Gusty winds are
possible at KCYS this afternoon, with gusts around 20 kts.
Included VCTS for KCYS, KLAR, and KRWL. VCTS ends west to east
between 01 and 04Z. Gusty and erratic winds are possible around
any thunderstorms that develop.
Nebraska Terminals...
VFR conditions across all terminals are expected to remain
throughout the TAF period. Gusty winds are possible this afternoon
at all terminals, but will decrease around sunset. Clear skies
expected throughout the day.
&&
.FIRE WEATHER...
Issued at 345 PM MDT Tue Jun 6 2023
No fire weather concerns with widespread precipitation chances
continuing with the ongoing pattern across southeast Wyoming and
western Nebraska.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114.
NE...None.
&&
SHORT TERM...MB
LONG TERM...MN
AVIATION...AM
FIRE WEATHER...MB
Hazardous weather outlook, Jun 6, 4:16 AM MST, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Tue Jun 6 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>113-115>119-071130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MDT Tue Jun 6 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms possible this afternoon and
early evening. No severe storms expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Daily chances for showers and thunderstorms continue through next
week. Storms are not expected to be severe at this time.
.Spotter information statement...
Spotter activation will not be needed.
WYZ114-071130-
Snowy Range-
516 AM MDT Tue Jun 6 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms possible this afternoon and
early evening. Heavy rainfall leading to possible flash flooding
is possible this afternoon. A Flash Flood Watch is in effect from
3 PM today through Saturday night.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Daily chances for showers and thunderstorms continue through next
week. Storms are not expected to be severe at this time.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 6, 4:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Tue Jun 6 2023
WYZ115-116-070000-
South Laramie Range WY-Laramie Valley WY-
508 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of central Albany
County through 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 12 miles north of Laramie, moving west at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4151 10551 4143 10560 4144 10588 4160 10587
TIME...MOT...LOC 2308Z 101DEG 15KT 4149 10564
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ClaycombFlash Flood, Laramie
- When
- June 6, 4:30 PM MST to 5:30 PM MST
- Where
- Laramie County, 6.14 mi NNE of Iron Mountain to 5.04 mi NE of Iron Mountain
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.615, -105.157
Heavy rain caused flash flooding at a ranch near Chugwater Creek carrying away numerous large logs downstream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6, 20232 deaths · 1 event
- Rip Current in Florida, June 6, 20231 death · 1 event
- Flash Flood and Damaging Winds in Idaho, June 6 to 7, 2023$2.0 million · 54 kt wind · 16 events
- Hail and Lightning Strikes in Massachusetts, June 6, 20231 injured · $100,000 · 1 in hail · 6 events
- Damaging Winds and High Wind in Utah, June 6 to 7, 202361 kt wind · 22 events
- Lightning Strike in Texas, June 6, 2023$20,000 · 1 event
- Hail and Lightning Strike in New York, June 6, 2023$1,000 · 1.5 in hail · 13 events
- Flash Flood and Debris Flow in Montana, June 6 to 7, 2023$15,000 · 3 events
- Hail and Damaging Winds in Georgia, June 6, 20231 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 6, 2023$3,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, June 6, 20231 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 6, 2023$700 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094132.